Oklahoma, 2012

Hail and Damaging Wind in Oklahoma, April 2, 2012

April 2, 2012 · NWS OUN · 16 events in 10 counties and zones

An upper level storm system closed off over parts of west Texas, and very slowly moved east toward the southern Plains. Disturbances rotating around the system aided in the development of thunderstorms during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper level storm system closed off over parts of west Texas, and very slowly moved east toward the southern Plains. Disturbances rotating around the system aided in the development of thunderstorms during the late afternoon and evening hours. The storms developed mainly along the dry line that had set up near the Texas panhandle/Oklahoma border, with the cap liming coverage initially during the late afternoon and early evening. However, a line of strong to severe thunderstorms moved out of the Texas panhandle around mid evening, with more widespread reports of large hail and a few severe wind gusts. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 2, 3:22 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 2, 3:22 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT MON APR 2 2012

.DISCUSSION...
INSTABILITY HAS INCREASED THIS AFTERNOON LEADING TO THE POTENTIAL
OF THUNDERSTORMS AND SEVERE WEATHER... BOTH AHEAD OF THE UPPER
WAVE MOVING INTO THE SOUTHERN HIGH PLAINS FROM NEW MEXICO... AND
ALSO AHEAD OF THE UPPER WAVE DRIFTING NORTH FROM NORTHEAST TEXAS.
THERE WILL BE A SMALL WINDOW IN TIME AND SPACE OF SURFACE-BASED
ROTATING STORMS LATE THIS AFTERNOON AND EARLY THIS EVENING AS WIND
SHEAR INCREASES AND BEFORE CONVECTION BECOMES MORE ELEVATED. THE
NEW MEXICO/SOUTHERN HIGH PLAINS LOW BECOMES THE DOMINANT WEATHER
FOCUS FOR THE NEXT FEW DAYS AS IT DRIFTS ONLY SLOWLY
EAST/NORTHEAST AND MAINTAINS STORM CHANCES WEDNESDAY. AFTER THIS
STORM SYSTEM MOVES THROUGH... PRECIP CHANCES DIMINISH UNTIL THE
UPPER RIDGE MOVES TO THE EAST LATE THIS WEEK AND SOUTHWEST FLOW
RETURNS TO THE AREA. THE SLIGHT CHANCE POPS LATE THIS WEEK STILL
LOOK GOOD AT THIS POINT AND MADE NO SIGNIFICANT CHANGES TO THE
EXTENDED PORTION OF THE PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  61  78  51  75 /  40  60  40  20
HOBART OK         52  78  47  76 /  40  50  20  10
WICHITA FALLS TX  57  83  49  81 /  40  50  20  10
GAGE OK           47  74  41  71 /  50  40  30  20
PONCA CITY OK     61  76  51  70 /  40  60  50  30
DURANT OK         66  79  56  80 /  40  60  50  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 2, 10:50 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT MON APR 2 2012

OKZ004>048-050>052-TXZ083>090-031200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THIS
AFTERNOON THROUGH TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES MUCH OF THE NWS NORMAN FORECAST
AREA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 1 AM.

IMPACTS...
DAMAGE TO AUTOMOBILES...ROOFTOPS...AND VEGETATION FROM DAMAGING HAIL
UP TO TENNIS BALL SIZE.

DAMAGING WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS SHOULD BE PREPARED FOR
THUNDERSTORMS TO BEGIN BY 4 PM. FARTHER EAST...THE RISK OF SEVERE
WEATHER WILL TAKE PLACE IN THE LATE EVENING AND OVERNIGHT.

DISCUSSION...
HEATING OF AN ADEQUATELY MOIST AIR MASS...ALONG WITH SEASONABLY COOL
TEMPERATURES ALOFT...WILL YIELD MODERATE TO STRONG INSTABILITY
ACROSS THE REGION THIS AFTERNOON. A DRYLINE WILL NEAR FAR
WESTERN PARTS OF OKLAHOMA AND NORTH TEXAS BY LATE AFTERNOON.
AN APPROACHING UPPER LEVEL STORM WILL STALL TO THE WEST OF THE
DRYLINE. BECAUSE THE LOW IS STALLING...THE NUMBER OF STORMS
OCCURRING IN THE AFTERNOON AND EVENING HOURS MAY BE RELATIVELY
FEW...BUT ANY STORMS THAT DEVELOP ARE LIKELY TO BECOME SEVERE.
SUPERCELLS ARE POSSIBLE...WITH AN ENHANCED RISK FOR VERY LARGE AND
DAMAGING HAIL.

DURING THE EVENING AND OVERNIGHT HOURS...THE LOW LEVEL JET WILL
PROMOTE AN INCREASING NUMBER OF THUNDERSTORMS...ESPECIALLY FROM
NORTH TEXAS INTO SOUTHERN OKLAHOMA...AND ALSO ALONG A COLD FRONT
ENTERING NORTHWEST OKLAHOMA. A RISK OF SEVERE WINDS AND HAIL UP
TO 2 INCHES IN DIAMETER WILL CONTINUE THROUGH AT LEAST THE FIRST
HALF OF THE NIGHT...AND THE RISK OF HEAVY RAINFALL WILL INCREASE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE UPPER LEVEL LOW WILL MOVE INTO OKLAHOMA AND WESTERN NORTH TEXAS
ON TUESDAY. THIS WILL BRING INCREASED COVERAGE OF RAIN AND
THUNDERSTORMS. SOME SEVERE WEATHER IS POSSIBLE. A FEW THUNDERSTORMS
ARE AGAIN POSSIBLE IN NORTHERN OKLAHOMA ON WEDNESDAY...AND A SLIGHT
CHANCE OF THUNDERSTORMS IS FORECAST FOR MUCH OF NEXT WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

In the hours before

Special weather statement, Apr 2, 2:42 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT MON APR 2 2012

OKZ052-022115-
BRYAN OK-
342 PM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR BRYAN COUNTY UNTIL 415 PM CDT...

AT 336 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR UTICA...
MOVING NORTH AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
DURANT...ARMSTRONG...ALBANY...BLUE AND UTICA.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY AFTERNOON FOR SOUTHEASTERN OKLAHOMA.

LAT...LON 3385 9615 3382 9637 3407 9646 3413 9614
TIME...MOT...LOC 2036Z 170DEG 24KT 3387 9627

WR
Special weather statement, Apr 2, 3:20 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CDT MON APR 2 2012

OKZ047-051-052-022145-
BRYAN OK-MARSHALL OK-JOHNSTON OK-
420 PM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRYAN...MARSHALL
AND WEST CENTRAL JOHNSTON COUNTIES UNTIL 445 PM CDT...

AT 415 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM KINGSTON TO FARMERSVILLE TEXAS...MOVING NORTH AT 35 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
MADILL...TISHOMINGO...KINGSTON...COLBERT...OAKLAND...RAVIA...
WOODVILLE...CARTWRIGHT...REAGAN...RUSSETT...LITTLE CITY AND
MCBRIDE.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY AFTERNOON FOR SOUTHEASTERN OKLAHOMA.

LAT...LON 3382 9653 3384 9662 3389 9659 3389 9664
      3391 9665 3390 9668 3391 9684 3404 9689
      3451 9681 3449 9678 3377 9647 3377 9650
TIME...MOT...LOC 2115Z 174DEG 30KT 3402 9671 3324 9637

WR
Special weather statement, Apr 2, 4:40 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
540 PM CDT MON APR 2 2012

OKZ016-022-022315-
CUSTER OK-WASHITA OK-
540 PM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUSTER AND NORTH CENTRAL
WASHITA COUNTIES UNTIL 615 PM CDT...

AT 537 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLINTON...
MOVING NORTH AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
CLINTON...ARAPAHO...BUTLER AND STAFFORD.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY AFTERNOON FOR NORTHWESTERN OKLAHOMA.

LAT...LON 3582 9906 3581 9899 3545 9888 3539 9909
      3574 9931
TIME...MOT...LOC 2237Z 159DEG 27KT 3546 9901

WR
Local storm report, Apr 2, 4:43 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             CLINTON                 35.51N 98.97W
04/02/2012  E1.00 INCH       CUSTER             OK   EMERGENCY MNGR

&&

JPIKE

The radar

The Altus AFB radar (KFDR), 128 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
April 2, 4:43 PM CST
Where
Custer County, Clinton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.510, -98.970

Hail, Dewey

When
April 2, 6:06 PM CST
Where
Dewey County, 3 mi SW of Leedey
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.839, -99.388

The hail was reported by a KOCO-TV storm spotter.

Hail, Roger Mills

When
April 2, 6:27 PM CST
Where
Roger Mills County, 7 mi N of Angora
Measured
1 in hail
Reported by
Public
Coordinates
35.941, -99.440

Hail, Ellis

When
April 2, 6:48 PM CST to 7:28 PM CST
Where
Ellis County, 2 mi W of Harmon
Measured
0.88 in hail
Reported by
Public
Coordinates
36.150, -99.596

Hail, Ellis

When
April 2, 6:48 PM CST to 7:28 PM CST
Where
Ellis County, 2 mi NNE of Harmon
Measured
0.88 in hail
Reported by
Public
Coordinates
36.177, -99.546

Hail, Ellis

When
April 2, 7:28 PM CST
Where
Ellis County, Gage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.320, -99.760

Hail, Harmon

When
April 2, 7:45 PM CST
Where
Harmon County, Hollis
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.690, -99.920

Hail, Harmon

When
April 2, 7:50 PM CST
Where
Harmon County, 7 mi SSE of Hollis
Measured
0.75 in hail
Reported by
Public
Coordinates
34.596, -99.873

Hail, Jackson

When
April 2, 8:03 PM CST
Where
Jackson County, 6 mi WSW of Eldorado
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.437, -99.747

Hail, Greer

When
April 2, 8:35 PM CST
Where
Greer County, Mangum
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.880, -99.500

Hail, Jackson

When
April 2, 8:50 PM CST
Where
Jackson County, Altus
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.640, -99.330

Hail, Kiowa

When
April 2, 9:10 PM CST
Where
Kiowa County, Lone Wolf
Measured
0.88 in hail
Reported by
Public
Coordinates
34.990, -99.250

Thunderstorm Wind, Tillman

When
April 2, 9:19 PM CST
Where
Tillman County, 2 mi SE of Frederick
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.370, -98.995

Hail, Kiowa

When
April 2, 9:25 PM CST
Where
Kiowa County, Snyder
Measured
0.88 in hail
Reported by
Public
Coordinates
34.660, -98.950

Hail, Ellis

When
April 2, 9:48 PM CST
Where
Ellis County, 6 mi NNE of Fargo
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.450, -99.579

Hail, Comanche

When
April 2, 10:25 PM CST
Where
Comanche County, Lawton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.610, -98.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370860, 370861, 370862, 370900, 370901, 370863, 370897, 370903, 370864, 370865, 370898, 370905, 370866, 370904, 370867, 370868.